Alert archive / Kansas / Winter Storm Warnings in 2019
Winter Storm Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this winter storm warning at Dec 15, 2019, 11:30 AM CST for 4 counties in Kansas. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 15, 2019, 11:30 AM CST (17:30 UTC)
- Expired
- Dec 15, 2019, 7:11 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Chase County, KS, Marion County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 1:45 PM CST | SNOW 3.4 | Durham, KS | CO-OP OBSERVER STATION DUMK1 DURHAM. |
| Dec 15, 3:00 PM CST | HEAVY SNOW 7 | Gypsum, KS | REPORT VIA FACEBOOK. |
| Dec 15, 3:03 PM CST | SNOW 5.5 | 1 Ene Salina, KS | REPORT VIA FACEBOOK. |
| Dec 15, 3:06 PM CST | HEAVY SNOW 6 | Lindsborg, KS | REPORT VIA FACEBOOK. |
| Dec 15, 3:39 PM CST | HEAVY SNOW 6 | Salina, KS | PICTURE SUBMITTED VIA FACEBOOK SHOWS ABOUT 6 INCHES, OR SLIGHTLY HIGHER. |
| Dec 15, 3:49 PM CST | SNOW 5.8 | 2 Sse Salina, KS | SOUTH SIDE OF SALINA. REPORT VIA TWITTER. |
| Dec 15, 4:12 PM CST | HEAVY SNOW 6.1 | 2 N Smolan, KS | REPORT RELAYED VIA KWCH. |
| Dec 15, 5:04 PM CST | HEAVY SNOW 9 | 1 Wsw Bridgeport, KS | REPORT VIA KAKE METEOROLOGIST. MULTIPLE MEASUREMENTS TAKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WWUS43 KICT 151730 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 1130 AM CST Sun Dec 15 2019 KSZ049-051>053-160730- /O.UPG.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/ /O.NEW.KICT.WS.W.0004.191215T1730Z-191217T0000Z/ Saline-McPherson-Marion-Chase- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, and Strong City 1130 AM CST Sun Dec 15 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST MONDAY... * WHAT...Already 4 to 5 inches of snow with additional accumulations of 1 to 3 inches through Monday. Some minor ice accumulations are also possible. * WHERE...Saline, McPherson, Marion and Chase Counties. * WHEN...Until 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ032-033-047-048-050-067>072-082-083-091>096-098>100-160730- /O.CON.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Harvey-Butler- Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1130 AM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST MONDAY... * WHAT...Mixed precipitation. Snow accumulations are expected to generally be in the trace to 4 inch range with the higher snow totals generally along and north of Highway 400. In addition, freezing drizzle will be likely today across all of south central and southeast Kansas. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Lawson
1 follow-up statement
247 WWUS43 KICT 160111 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 711 PM CST Sun Dec 15 2019 ...Another round of snow late tonight into Monday... KSZ051>053-161515- /O.CAN.KICT.WS.W.0004.000000T0000Z-191217T0000Z/ /O.EXA.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/ McPherson-Marion-Chase- Including the cities of McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, and Strong City 711 PM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST MONDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...2 to 3 inches of snow late tonight into Monday. * WHERE...McPherson, Marion and Chase Counties. * WHEN...Snow will expand in coverage after 4 to 5 am and persist through at least the early afternoon hours. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ049-160215- /O.CAN.KICT.WS.W.0004.000000T0000Z-191217T0000Z/ Saline- Including the city of Salina 711 PM CST Sun Dec 15 2019 ...WINTER STORM WARNING IS CANCELLED... Another round of snow is expected late tonight into Monday, but the higher impacts are expected to remain south of the area. $$ KSZ032-033-047-048-160215- /O.CAN.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/ Russell-Lincoln-Barton-Ellsworth- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, and Wilson 711 PM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY IS CANCELLED... Another round of snow is expected late tonight into Monday, but the higher impacts are expected to remain south of the area. $$ KSZ050-067>072-082-083-091>096-098>100-161515- /O.CON.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/ Rice-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Lyons, Sterling, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 711 PM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST MONDAY... * WHAT...2 to 4 inches of snow with locally higher amounts are expected across the area late tonight and into the day on Monday. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Snow will expand in coverage after midnight and persist into at least the early afternoon hours on Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 15, 5:33 AM CST, 5 hours 57 minutes earlier.
Area forecast discussion, Dec 15, 5:33 AM CST, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 533 AM CST Sun Dec 15 2019 .SHORT TERM...(Today through Tuesday night) Issued at 307 AM CST Sun Dec 15 2019 Main concern is snow and ice accums with two pronged Winter event today through Monday. Initial isentropic ascent aided by some frontogenesis/weak instability has resulted in development of scattered to numerous mixed precip, fine light snow/freezing drizzle and sleet across much of the forecast area early this morning. A more focused frontogenetic band of precip may develop for a time today across the mid-portion of the forecast area, northeast of the Wichita metro, with a combo of light snow and ice accums. There is a suggestion of instability, which could augment precip type to a bit more snow, so have adjusted amounts up a bit further to the southeast from the previous forecast. The wintry mix should become mainly freezing drizzle or scattered light freezing rain or rain, depending on surface temperatures this afternoon across the rest of south central and southeast Kansas. A relative lull or break in the measurable precip to just widely scattered light freezing drizzle is expected by this evening before the lift ramps up ahead of the main upper trof late tonight/Monday. Another frontogenetic band of mixed precip to snow looks to develop across portions of south central Kansas, the southern Flint Hills into southeast Kansas on Monday morning into early afternoon. Overall, the main changes to this forecast are to shift the max snowfall for this event a bit further southeast, which will lessen amounts along the I-70 corridor and increase them toward the highway 50 and highway 54 corridors, including greater Wichita. That said, storm total snow accums are still expected to range from 2 to 4 inches, though isolated amounts around 5 inches will be possible. As for ice accums from freezing drizzle/freezing rain, still expecting less than one-quarter inch, mainly across south central and southeast Kansas. Cold but dry weather expected in the wake of this system for Monday night and Tuesday. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 307 AM CST Sun Dec 15 2019 Dry weather expected for the latter half of the week. Upper ridge will move over the area on Wednesday with an upper trof moving across the Plains/Midwest Thursday night/Friday. Temperatures warming to a little above seasonal climo. KED && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 526 AM CST Sun Dec 15 2019 IFR conditions with wintry precipitation can be expected at all terminals today. CNU is the only terminal expected to escape the bulk of the wintry precip but some periods of freezing drizzle/rain can be expected. HUT and ICT are likely to see some periods of graupel and snow this morning before changing over to interment periods of freezing drizzle and possibly freezing rain. SLN, GBD and RSL are much more likely to stay as all snow but some periods of freezing drizzle can be expected during the afternoon and early evening. Later tonight, the precipitation is expected to shift back to all snow at all terminals with CNU likely to be the last to change back over to snow. Generally light accumulations of both snow and ice can be expected through this TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 32 23 32 19 / 70 60 60 0 Hutchinson 31 21 32 18 / 70 60 60 0 Newton 30 20 30 19 / 80 60 60 0 ElDorado 31 22 30 18 / 80 60 70 10 Winfield-KWLD 34 24 33 19 / 60 60 60 0 Russell 29 19 34 16 / 60 30 40 0 Great Bend 30 20 33 17 / 60 40 50 0 Salina 30 19 33 17 / 80 40 50 0 McPherson 30 20 32 17 / 80 50 50 0 Coffeyville 38 27 34 21 / 70 50 60 10 Chanute 33 24 31 18 / 80 50 70 20 Iola 32 23 30 17 / 80 50 70 20 Parsons-KPPF 35 26 32 19 / 70 50 70 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Monday for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...ELM
Hazardous weather outlook, Dec 15, 4:00 AM CST, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 400 AM CST Sun Dec 15 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 400 AM CST Sun Dec 15 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Patchy freezing drizzle or light snow will remain possible this evening for much of the area. Roadways will remain dangerous so travel is not recommended. Snowfall will be on the increase after midnight across mainly south central Kansas. Please see latest winter weather headlines for additional information. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of mixed wintry precipitation with additional snow and ice accumulations are expected on Monday, especially across south central and southeast Kansas. This will affect the morning commute to work and school. Please refer to the Winter Weather headlines for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. However, reports of snow, sleet and ice accumulations are greatly appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Local storm report, Dec 15, 8:41 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 AM CST SUN DEC 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 NE SYLVAN GROVE 39.03N 98.38W
12/15/2019 M4.0 INCH LINCOLN KS CO-OP OBSERVER
0700 AM SNOW 3 S BRIDGEPORT 38.59N 97.61W
12/15/2019 M4.0 INCH MCPHERSON KS CO-OP OBSERVER
0600 AM SNOW 1 NNW LINDSBORG 38.58N 97.68W
12/15/2019 M3.5 INCH MCPHERSON KS COCORAHS
0832 AM SNOW SALINA 38.84N 97.61W
12/15/2019 E3.0 INCH SALINE KS LAW ENFORCEMENT
MEASURED 2 INCHES OF SNOW AT 6AM WITH AN ESTIMATED HALF
OF AN INCH TO AN INCH HAVING FALLEN SINCE THEN.
0700 AM SNOW 4 ENE MARQUETTE 38.58N 97.78W
12/15/2019 M2.0 INCH MCPHERSON KS COCORAHS
0700 AM SNOW ELLSWORTH 38.74N 98.22W
12/15/2019 M2.0 INCH ELLSWORTH KS COCORAHS
0700 AM SNOW 7 WSW MCPHERSON 38.33N 97.78W
12/15/2019 M1.2 INCH MCPHERSON KS COCORAHS
0700 AM SNOW MARION 38.35N 97.01W
12/15/2019 M1.0 INCH MARION KS COCORAHS
0800 AM SNOW HILLSBORO 38.36N 97.20W
12/15/2019 M0.9 INCH MARION KS CO-OP OBSERVER
0630 AM SNOW 1 NNW ELLINWOOD 38.37N 98.58W
12/15/2019 M0.5 INCH BARTON KS CO-OP OBSERVER
&&Local storm report, Dec 15, 9:22 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 AM CST SUN DEC 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 S SALINA 38.80N 97.62W
12/15/2019 M3.0 INCH SALINE KS COCORAHS
0700 AM SNOW 1 SE LINCOLN 39.03N 98.13W
12/15/2019 M2.5 INCH LINCOLN KS CO-OP OBSERVER
0800 AM SNOW 1 NE GALVA 38.40N 97.52W
12/15/2019 M2.0 INCH MCPHERSON KS COCORAHS
0700 AM SNOW 3 N CANTON 38.43N 97.43W
12/15/2019 M2.0 INCH MCPHERSON KS COCORAHS
0800 AM SNOW COTTONWOOD FALLS 38.37N 96.55W
12/15/2019 M1.5 INCH CHASE KS CO-OP OBSERVER
0700 AM SNOW 1 NW NORTH NEWTON 38.08N 97.35W
12/15/2019 M1.3 INCH HARVEY KS COCORAHS
0700 AM SNOW MADISON 38.14N 96.14W
12/15/2019 M1.1 INCH GREENWOOD KS CO-OP OBSERVER
0800 AM SNOW 5 SW INMAN 38.19N 97.84W
12/15/2019 M0.8 INCH MCPHERSON KS CO-OP OBSERVER
0700 AM SNOW 1 NNW STERLING 38.22N 98.21W
12/15/2019 M0.5 INCH RICE KS COCORAHS
0700 AM SNOW 2 SSW NEWTON 38.02N 97.36W
12/15/2019 M0.5 INCH HARVEY KS CO-OP OBSERVER
0700 AM SNOW 6 S WINDOM 38.29N 97.91W
12/15/2019 M0.5 INCH MCPHERSON KS CO-OP OBSERVER
&&Nearby
Winter Storm Warnings in Kansas, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.